New Mexico, 2004

Hail and Damaging Winds in New Mexico, May 20, 2004

May 20, 2004 · NWS MAF · 4 events in 2 counties and zones

Several strong to severe thunderstorms affected southeast New Mexico during the late afternoon and evening of the 20th. These storms resulted in large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Several strong to severe thunderstorms affected southeast New Mexico during the late afternoon and evening of the 20th. These storms resulted in large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 20, 2:57 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, May 20, 2:57 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT THU MAY 20 2004

.UPDATE...
PUBLIC PRODUCTS UPDATED FOR WS223.

&&

.PREV DISCUSSION...
LOW LEVEL MOISTURE HANGING TOUGH ACROSS WESTERN AND CENTRAL PORTIONS
OF THE CWFA THIS AFTERNOON...AND SO IS THE CAP.  ISOLATED CONVECTION
HAS DEVELOPED OVER THE HIGHER TERRAIN OF THE SACRAMENTO AND DAVIS
MOUNTAINS AND WE EXPECT CONTINUED DEVELOPMENT THROUGH THIS
AFTERNOON.  COLD POOLS GENERATED BY THIS CONVECTION MAY AID IN
FURTHER DEVELOPMENT FROM THE SOUTHEASTERN NEW MEXICAN PLAINS SOUTH
ACROSS THE UPPER TRANS PECOS AND WESTERN PERMIAN BASIN LATE THIS
AFTERNOON THROUGH THIS EVENING.  WE EXPECT THIS CONVECTION TO
DIMINISH A FEW HOURS AFTER SUNSET.  GIVEN DRY SUBCLOUD CONDITIONS
AND WEAK SHEAR...THE SEVERE THREAT IS LOW (BUT NONZERO) AND WILL BE
CONFINED TO MARGINALLY SEVERE HAIL AND WIND.

HAVE TRENDED TOWARD A BLEND OF PERSISTENCE AND ETA MOS GUIDANCE FOR
GRIDS TONIGHT.  EXPECT LOW STRATUS TO REDEVELOP DURING THE EARLY
MORNING HOURS OVER THE EASTERN THIRD OF THE CWFA.  WINDS WILL REMAIN
UP OVERNIGHT ACROSS THIS AREA AS WELL BENEATH A DEVELOPING 45KT LOW
LEVEL JET.

ANTICIPATING ISOLATED CONVECTIVE ACTIVITY TO BE ABLE TO PUSH FURTHER
EAST INTO THE PLAINS LATE FRIDAY AND FRIDAY NIGHT AS THE WINDS ALOFT
CONTINUE TO STRENGTHEN AND TURN MORE ZONAL IN CONJUNCTION WITH THE
SURFACE TROUGH.

BY SATURDAY A SIGNIFICANT SHORTWAVE EJECTING THROUGH THE WESTERN
PLAINS AHEAD OF THE NEXT WESTERN TROUGH WILL HELP MIX THE DRYLINE
FURTHER EAST INTO THE CENTRAL OR EASTERN PERMIAN BASIN. ECMWF
HAS BEEN CONSISTENT IN HANGING UP THE DRY LINE ACROSS THE EASTERN
BASIN AND HISTORY REASONABLE ENOUGH TO MAINTAIN LOW ORDER POPS ACROSS
THIS REGION LATE SATURDAY AND SATURDAY EVENING. ANOTHER SIGNIFICANT
WAVE AHEAD OF THE SECOND WESTERN TROUGH WILL MOVE ACROSS THE CENTRAL
PLAINS SUNDAY. ETA AND GFS MIX THE DRY LINE EAST OF THE COUNTY
WARNING AREA EXCEPT AGAIN THE ECMWF AND NOGAPS...WILL CONTINUE TO
PAINT THE SILENT POP SUNDAY IN THE EAST AND LET LATER SHIFTS
MONITOR.

BY MONDAY THROUGH NEXT THURSDAY THE MEDIUM RANGE GUIDANCE IS IN
FAIRLY REASONABLE AGREEMENT IN HOLDING THE WESTERN TROUGH AND
MOISTURE FURTHER WEST. CONTINUED THE ISOLATED POPS IN THE HIGHER
TERRAIN MONDAY. WITH THE TROUGH SO FAR WEST DONT THINK ANY CONVECTION
THAT DOES FIRE WILL DRIFT VERY FAR INTO THE PLAINS UNLESS A DECENT
SHORTWAVE TROUGH EJECTS AHEAD OF THE SECOND WESTERN TROUGH. IN
ADDITION WARMING TEMPERATURES ALOFT WOULD HAVE TO BE OVERCOME EAST OF
THE DRY LINE.

FIRE WEATHER WILL BECOME A CONCERN ESPECIALLY WESTERN SECTIONS
THIS WEEKEND AND POSSIBLY BEYOND AS THE DRYLINE MIXES EAST
WITH DRYING AND BREEZY CONDITIONS IN ITS WAKE. FIRE DANGER AND
FUEL MOISTURE WILL NEED TO BE MONITORED ALONG WITH RH/S AND
WIND SPEEDS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, May 20, 3:25 PM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT THU MAY 20 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
525 PM CDT (425 PM MDT) THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS
PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THESE
THUNDERSTORMS WILL AFFECT AREAS STRETCHING FROM THE DAVIS MOUNTAINS
NORTH ACROSS THE UPPER TRANS PECOS OF WEST TEXAS AND ACROSS MUCH OF
SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN OF WEST TEXAS.
SOME OF THESE STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH.
DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE IN AND NEAR ANY
THUNDERSTORM. THESE STORMS ARE EXPECTED TO DIMINISH WITHIN A FEW
HOURS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED WEST OF A SEMINOLE...
ODESSA...TO BAKERSFIELD LINE BEFORE 1000 PM CDT...900 PM MDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, May 20, 2:43 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT THU MAY 20 2004

NMZ027>029-033-034-TXZ045-050-057>061-067-068-074-075-258-210300-
ANDREWS-CENTRAL LEA COUNTY-CRANE-DAVIS/APACHE MOUNTAINS AREA-ECTOR-
EDDY COUNTY PLAINS-GAINES-GUADALUPE MOUNTAINS-
GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING-NORTHERN LEA COUNTY-PECOS-
REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
443 PM CDT (343 PM MDT) THU MAY 20 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH #223 UNTIL 1000 PM CDT (900 PM MDT) FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...
CRANE...CULBERSON...ECTOR...GAINES...JEFF DAVIS...LOVING...PECOS...
REEVES...WARD...AND WINKLER.

IN SOUTHEASTERN NEW MEXICO...
EDDY AND LEA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH
OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 184 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
May 20, 4:50 PM MST to 4:55 PM MST
Where
Eddy County, Loving
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.283, -104.100

Nickel to quarter size hail was reported by the public.

Thunderstorm Wind, Eddy

When
May 20, 5:00 PM MST
Where
Eddy County, 5 mi SE of Carlsbad
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
32.367, -104.167

Utility lines were blown down by severe thunderstorm winds along U.S. Highway 385.

Hail, Eddy

When
May 20, 5:30 PM MST to 5:41 PM MST
Where
Eddy County, 17 mi NE of Carlsbad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.583, -104.033

Nickel to quarter size hail was reported along U.S. Highway 180.

Thunderstorm Wind, Lea

When
May 20, 7:00 PM MST
Where
Lea County, 2 mi SW of Caprock
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
33.367, -103.733

The broadcast media reported severe thunderstorm winds near Caprock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394064, 5394065, 5394066, 5394067.